1
$\begingroup$

It is my understanding that the polynomial $f_n(x)=x^n-1$ has the Galois Group $(\mathbb{Z}/n\mathbb{Z})^*$, group of units of order $\phi(n)$. In some sense, these are the "simplest" polynomials with that Galois Group. Is there a formula for the polynomial, say $g_n(x)$, whose Galois group is $A_n$? And, I mean $g_n(x)$ in the same sense as $f_n(x)$: that is, the "simplest" polynomials with that Galois Group of $A_n$.

$\endgroup$
13
  • 4
    $\begingroup$ The Galois group of $x^n-1$ (over $\mathbb{Q}$) is $(\mathbb{Z}/n \mathbb{Z})^{\times}$, the group of mulitiplicative units modulo $n$, not $C_n$. $\endgroup$ Aug 30, 2020 at 22:42
  • 1
    $\begingroup$ See kconrad.math.uconn.edu/blurbs/galoistheory/cyclotomic.pdf , for example. $\endgroup$ Aug 30, 2020 at 22:51
  • 1
    $\begingroup$ Note that there are distinct $n,m$ with $(Z/nZ)^\times$ and $(Z/mZ)^\times$ isomorphic (for instance, $m,n=1,2$, or $m,n=3,4$), so it's not a unique "simplest" polynomial. $\endgroup$
    – YCor
    Aug 30, 2020 at 23:29
  • 3
    $\begingroup$ The question was asked recently at math.stackexchange.com/questions/3808650/…. Generally speaking, when posting the same question on both sites this should be mentioned to avoid duplicate answers/work. $\endgroup$
    – KConrad
    Aug 31, 2020 at 0:30
  • 1
    $\begingroup$ Schur proved that the truncated exponential polynomials $1 + x + x^2/2! + \cdots + x^n/n!$ are irreducible over $\mathbf Q$ for all $n \geq 1$ and their splitting field over $\mathbf Q$ has Galois group $A_n$ when $4 \mid n$. When $n$ is not divisible by $4$, the Galois group is $S_n$. The cases of $n$ being or not being divisible by $4$ corresponds to the discriminant of the polynomial being or not being a square, which is the minimial kind of information needed to know if a Galois group of an $n$th degree irreducible polynomial is or is not contained in $A_n$. $\endgroup$
    – KConrad
    Aug 31, 2020 at 1:18

1 Answer 1

3
$\begingroup$

Hermez and Salinier, Rational trinomials with the alternating group as Galois group, Journal of Number Theory, Volume 90, Issue 1, September 2001, Pages 113-129 has the abstract,

For any integer $n\ge7$, we show how to explicitly build an infinite number of rational trinomals of degree $n$ whose Galois group over $\bf Q$ is isomorphic to $A_n$.

$\endgroup$

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.